Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 43, NWS Memphis, TN

March 22, 2005Benton County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 22, 2005, 7:46 PM CST for Benton County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2005, 7:46 PM CST (01:46 UTC)
Expired
Mar 22, 2005, 8:40 PM CST
In force
54 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Benton County, MS

The radar

The Memphis radar (KNQA), 86 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 4:50 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:30 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Mar 22, 2:30 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CST TUE MAR 22 2005

.DISCUSSION...
UPPER LOW SPINNING OVER NE OK/NW AR THIS AFTERNOON. SFC LOW OVER AR
WITH WARM FRONT EXTENDED EAST ACRS ERN AR AND INTO SW TN. A DRYLINE
EXTENDS TO THE SOUTH OF THE SFC LOW FROM CNTRL AR TO NRN LA. AREA
88DS SHOWING CONVECTION STARTING TO INITIATE ALONG THE DRYLINE
OVER ERN AR ARCING NORTHWEST TOWARD THE UPPER LOW. AIRMASS SOUTH OF
THE WARM FRONT...IN ADVANCE OF THE DRYLINE...QUICKLY DESTABILIZING.
CAPES ABOUT 1000 J/KG WITH SFC DEWPOINTS CLIMBING INTO THE UPPER 50S
ATTM. AS COLD POOL ALOFT...-22C AT 500 MB...MOVES CLOSER AND SFC
TEMPS CONT TO WARM FOR A COUPLE OF HOURS CAPES SHOULD REACH 2000
J/KG. STEEP LAPSE RATES...LOW WET BULB ZERO FAVOR LARGE HAIL WITH
THESE STORMS. EXPECT THE ARC OF DEVELOPING STORMS TO MOVE ACRS THE
CWFA THIS AFTN AND EVENING. SEVERE THUNDERSTORM WATCH 68 IN EFFECT
THROUGH 8 PM. THERE IS SOME LEFTOVER SHEAR INVOF OF WARMFNT...SO
CANNOT RULE OUT AN ISOLD TORNADO ACRS NE AR/MO BOOTHEEL/NW TN.

STORMS WL MOVE INTO MID TN LATE THIS EVENING. EXPECT LINGERING
SHOWERS ACRS NRN AND ERN SXNS AFTER MIDNIGHT INTO EARLY WED AS THE
UPPER LOW MOVES INTO THE OH VALLEY. THE LOW PULLS AWAY ON WED AS
WEAK HIGH PRESSURE BUILD IN DURING THE AFTN.

NEXT SYSTEM STARTS TO APPROACH ON THU AS A DECENT SHORTWAVE MOVES
OUT OF THE PLAINS WITH SFC CYCLOGENESIS KS/MO REGION. GOOD WAA ACRS
THE MID SOUTH SO SFC TEMPS WL CLIMB TOWARD 70 DEGREES. THU NIGHT A
WEAK FRONT MOVES INTO THE CWA. SYSTEM SEEMS MOISTURE STARVED SO A
20 POP WL DO FOR NOW.

FRONT THEN STALLS ACRS THE REGION FRI INTO THE WEEKEND. MODELS
DEPICTING SFC WAVES MOVING ALONG THE FRONT RESULTING IN A
POTENTIALLY WET PERIOD. THIS FRONT EVENTUALLY CLEARS THE AREA BY THE
BEGINNING OF NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

SJM
Hazardous weather outlook, Mar 22, 2:45 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST TUE MAR 22 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
245 PM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE MID
SOUTH THIS AFTERNOON AND EVENING.

STRONG SURFACE AND UPPER LEVEL LOW PRESSURE WILL MOVE FROM ARKANSAS
INTO KENTUCKY TONIGHT. A WARM FRONT EXTENDING FROM THE LOW ACROSS
EASTERN ARKANSAS AND WESTERN TENNESSEE WILL CONTINUE TO MOVE NORTH
THROUGH REMAINDER OF THE FORECAST AREA BY THIS EVENING.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT WHICH WILL PASS THROUGH THE AREA TONIGHT. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...THOUGH DAMAGING WINDS AND A FEW
TORNADOES CANNOT BE RULED OUT.

THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE FROM 3 PM UNTIL 6
PM FOR EAST ARKANSAS...NORTHWEST MISSISSIPPI AND THE MEMPHIS
METROPOLITAN AREA. THIS AREA INCLUDES JONESBORO...MEMPHIS AND
HELENA. THE GREATEST THREAT WILL BE FROM 6 PM TO 9 PM FOR THE
MISSOURI BOOTHEEL...REMAINDER OF WEST TENNESSEE AND NORTHEAST
MISSISSIPPI. THIS AREA INCLUDES DYERSBURG...JACKSON AND TUPELO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE AREA
THIS AFTERNOON AND EVENING.

SJM

In the hours before

Local storm report, Mar 22, 6:21 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
621 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  1.00 INCH        MADISON            TN   TRAINED SPOTTER

&&

WER
Local storm report, Mar 22, 6:38 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
638 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  1.00 INCH        MADISON            TN   TRAINED SPOTTER

            EXIT 83 I-40

0530 PM     HAIL             BELLS                   35.72N 89.09W
03/22/2005  0.50 INCH        CROCKETT           TN   TRAINED SPOTTER

0602 PM     HAIL             JACKSON                 35.63N 88.83W
03/22/2005  0.25 INCH        MADISON            TN   TRAINED SPOTTER

            I-40 AND HWY 45 INTERSECTION

0430 PM     HAIL             JONESBORO               35.82N 90.69W
03/22/2005  0.75 INCH        CRAIGHEAD          AR   TRAINED SPOTTER

            HIGHWAY 18 AND INDUSTRIAL DRIVE

&&

WER
Local storm report, Mar 22, 6:58 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             2 E KENTON              36.20N 88.98W
03/22/2005  0.25 INCH        GIBSON             TN   TRAINED SPOTTER

&&

WER
Local storm report, Mar 22, 7:02 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             8 E HENDERSON           35.44N 88.51W
03/22/2005  1.00 INCH        CHESTER            TN   TRAINED SPOTTER

            DIME AND QUARTER SIZED HAIL WITH 35 TO 45 MPH WINDS

&&

WER
Local storm report, Mar 22, 7:04 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
704 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SILERTON                35.35N 88.82W
03/22/2005  1.00 INCH        HARDEMAN           TN   TRAINED SPOTTER

&&

WER
Local storm report, Mar 22, 7:31 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
731 PM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             CORINTH                 34.94N 88.52W
03/22/2005  0.25 INCH        ALCORN             MS   COUNTY OFFICIAL

            HARPER RD MALCO CINEMA

0710 PM     HAIL             15 SE JACKSON           35.48N 88.64W
03/22/2005  0.88 INCH        CHESTER            TN   PUBLIC

0707 PM     HAIL             1 E KENTON              36.20N 89.00W
03/22/2005  0.50 INCH        GIBSON             TN   TRAINED SPOTTER

0708 PM     HAIL             15 SE JACKSON           35.48N 88.64W
03/22/2005  0.88 INCH        CHESTER            TN   TRAINED SPOTTER

0707 PM     FUNNEL CLOUD     TRENTON                 35.97N 88.94W
03/22/2005                   GIBSON             TN   TRAINED SPOTTER

0704 PM     HAIL             3 SW HENDERSON          35.41N 88.69W
03/22/2005  1.00 INCH        CHESTER            TN   EMERGENCY MNGR

0708 PM     HAIL             3 S DYERSBURG           36.00N 89.38W
03/22/2005  1.00 INCH        DYER               TN   TRAINED SPOTTER

0420 PM     HAIL             ROBINSONVILLE           34.82N 90.32W
03/22/2005  1.00 INCH        TUNICA             MS   PUBLIC

0420 PM     FUNNEL CLOUD     ROBINSONVILLE           34.82N 90.32W
03/22/2005                   TUNICA             MS   PUBLIC

&&

WER

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:13 PM CSTSevere Thunderstorm WarningMEGAlcorn, Tishomingo47 min
Mar 22, 8:49 PM CSTSevere Thunderstorm WarningMEGAlcorn41 min
Mar 22, 6:19 PM CSTSevere Thunderstorm WarningMEGGibson, Obion, Weakley41 min
Mar 22, 6:26 PM CSTSevere Thunderstorm WarningMEGHardeman36 min
Mar 22, 6:30 PM CSTSevere Thunderstorm WarningMEGDyer, Lauderdale30 min
Mar 22, 6:56 PM CSTSevere Thunderstorm WarningMEGObion, Weakley34 min
Mar 22, 6:57 PM CSTSevere Thunderstorm WarningMEGChester33 min
Mar 22, 6:59 PM CSTTornado WarningMEGCrockett, Dyer, Gibson31 min
Mar 22, 7:29 PM CSTTornado WarningMEGGibson46 min
Mar 22, 7:34 PM CSTSevere Thunderstorm WarningMEGDecatur, Hardin, Henderson26 min
Mar 22, 9:25 PM CSTSevere Thunderstorm WarningMEGHardin50 min
Mar 22, 6:00 PM CSTTornado WarningMEGMississippi32 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.